Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Have seizures, taken Carabatrol for dystonia. Need help

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 349 Questions
We have taken our son (20 years old) who had all the symptons of absence seizures, yet the doctors at Strong Memorial Hospital diagnosed him with Dystonia. He was placed on carbatrol 600 mgs. per day (3/100 in the morning and 12 hours later, 3/100 mg). Our son had none of the symptoms of Dystonia. He has been on the medication for three weeks and is getting worse, longer and more intense seizures. We are slowly getting him off of the carbatrol. The doctors at Strong now admit they have no idea what is wrong with our son. His MRI was negative, he has perfect blood work (checked his kidneys, liver, and thyroid) all normal. Three EEG's all normal, and frustrated I took him to Strong for a 24 hour EEG and they videotaped and say the seizures. They say he does not have Abscense seizures, but the carbatrol made his seizures much worse. They were 15 seconds to a minute and now last for 15 minutes or more. He basically stands still but will walk, he does not fall down or bite his tongue. He has jerking motions with left hand contorted, his eyes closed, and he makes gutteral sounds, his body is stiff and rigid and he growls if you touch him. He is exhausted after and sweats like he has run a mile. My husband had a couple of valium, and it actually helped him a bit by the reduction of the seizure (severity) and the length..but no one will listen to us to give us a prescription. He has 30 or more a day. He has never had any head injury, illness, and the only time he was in the hospital was to remove a birthmark on his head when he was 16 years of age. He is not stressed other than that he cannot drive and he is so exhausted after the seizure. No one is helping us and we have another appointment with a neurologist at another smaller local hospital. The Strong neurologists (Rochester, NY) have said they have no idea and will have to ask some other neurologists, but we have no date for this. We are hoping there is someone out there that has seen this seizure that is not Dystonia (medication doesn't work) and that the doctors have said is not Absense seizures. Int the beginning of the seizure period (about 6 months ago) he had every symptom of Absence seizures. He cannot live like this. He has always been in perfect health, and this came out of nowhere. He has never been an anxious person, always happy, and still very happy when he is not having a seizure.
Posted Wed, 19 Sep 2012 in Brain and Spine
Answered by Dr. Piyush Ostwal 36 hours later

Thanks for posting your query and writing the history in detail. I read it with diligence.

I am sorry for the delay in my response.

Your son most probably seems like having seizures, which will best fit in the category of complex partial seizures. Though medication that your son was prescribed is a good medication for these type of seizures, rarely it may worsen some seizure types.

Thankfully, a large number of medications are available for seizures. Those medications may be started and escalated under the supervision of a neurologist. Sometimes first medication does not work and in that case either other medicine has to be tried or a combination of medications has to be given.

Do not lose heart and persist with the treatment. You may consider visiting a center specialized in treatment of epilepsy.

Wish you good luck. If you have any further queries, I will be happy to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor